Missouri, 2022

Excessive Heat in Missouri, July 4 to 8, 2022

July 4 to 8, 2022 · NWS PAH · 11 events in 11 counties and zones

A prolonged heat wave gripped southeast Missouri for several days. From the 4th to the 8th, peak afternoon heat indices ranged from 103 to 119 degrees.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A prolonged heat wave gripped southeast Missouri for several days. From the 4th to the 8th, peak afternoon heat indices ranged from 103 to 119 degrees. The hottest day in southeast Missouri was the 5th, when the heat index peaked between 111 and 119 at all mesonet and airport sites. During this heat wave, a sprawling 500 mb high covered most of the southern states from the southern Plains to the southern Appalachian Mountains. Beneath this large 500 mb high, daily high temperatures frequently soared to near 100 degrees. Night-time temperatures were quite warm. Both Cape Girardeau and Poplar Bluff set a daily record warm low temperature of 78 degrees on the 6th. Both Cape Girardeau and Poplar Bluff reached an actual high temperature of 100 degrees on the 5th. The heat resulted in two fatalities at a home in Gideon in New Madrid County. A couple in their 50's both passed away in their home, primarily due to heat exposure. Three dogs were also found deceased. The house had no air conditioning and was not well-ventilated.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 4, 5:23 AM CST, 5 hours 37 minutes earlier.

Area forecast discussion, Jul 4, 5:23 AM CST, 5 hours 37 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
623 AM CDT Mon Jul 4 2022

.UPDATE...
Issued at 612 AM CDT Mon Jul 4 2022

...Aviation Update...

&&

.SHORT TERM...(Today through Wednesday night)
Issued at 316 AM CDT Mon Jul 4 2022

The main concerns today through Wednesday night will be heat
headlines and fine-tuning chances for precipitation each day.
Current surface analysis shows a warm front draped along the
southern border of the CWA. Higher dew points have pooled along
the boundary, and some patchy, light fog has developed across
parts of SE MO into W KY, and this activity will linger through
the early morning hours before dissipating.

The warm front will retreat to the northeast today as ridging
over the southeast CONUS strengthens. This could generate isolated
convection this afternoon, but this activity will be of a brief,
pulse-y nature. The bigger story will be the heat. High
temperatures today will warm into the lower to middle 90s. With
southerly return flow pumping excessively gooey dew point
temperatures of 72-77 degrees into the region, heat index values
will top out in the 100 to 105 degree range this afternoon. Low
temperatures tonight will only fall into the middle to upper 70s
thanks to the stuffy humidity.

The core of the heat wave will begin Tuesday and last through the
end of the work week. A 594 dm H5 ridge will be positioned over
the Mid-South during this time, and 850 mb temperatures will be in
the 22-25C range. This will result in high temperatures Tuesday
and Wednesday in the middle 90s to around 100 degrees. With dew
point temperatures remaining in the lower to middle 70s both days,
apparent temperatures in the 105 to 115 degree range look likely.
We've extended the inherited Heat Advisory from today through
Thursday evening for now, but an upgrade to an Excessive Heat
Warning will need to be considered for at least portions of the
forecast area Tuesday, Wednesday, and likely beyond. Overnight
low temperatures will not provide much relief from the heat, with
forecast lows remaining in the middle to upper 70s. Some urbanized
locations may remain in the low 80s.

The one tricky aspect of the forecast to consider for Tuesday and
Wednesday will be the potential for some "ridge-riding"
thunderstorm clusters development to our northwest and diving
southeast to impact the northeast and eastern portions of the
forecast area (mainly SE IL, SW IN, and NW KY). These thunderstorm
complexes are notoriously difficult for forecast models to
handle, so confidence is rather low that we'll see much activity.
SPC has taken a wide berth with its Day 2 and Day 3 outlooks,
placing the eastern half of the CWA in a marginal risk both days.
PoPs are mainly in the slight to low chance range, for now, and
significant upward or lower adjustments are possible depending on
how each day unfolds. For now, the thunderstorm coverage is not
enough to justify lowering temperatures in the areas outlooked in
the marginal risk.

.LONG TERM...(Thursday through Sunday)
Issued at 316 AM CDT Mon Jul 4 2022

There is reasonably good agreement in the larger-scale trends through
the period. Of course, the details of heat and humidity early on and
convective potential vary.

An upper-level ridge will continue to dominate the Quad State region
through Friday. Friday night and Saturday troughing amplifies enough
over the Great Lakes and Northeast to suppress the ridge over our
region and bring much needed relief in the form of a cold frontal
passage. The upper ridge may build back overhead by next Monday.

Ensembles SA Tables from the NAEFS and ECENS continue to reveal
anomalously high (10+ year return interval) low-level moisture at
850mb and below continuing into Friday. The NBM represents this by
holding onto low to middle 70 dewpoints Thursday and Friday
afternoon. Temperatures will be above normal as well, running 95 to
100 each day. This allows heat indices to reach 105 over the entire
area and some locations in the west could reach or exceed 110
degrees. Heat indices may even climb into the triple digits Saturday
over southeast Missouri, adjacent portions of southern Illinois, and
the Purchase Area of west Kentucky. The only potential fly in the
ointment will be convective potential without a significant capping
inversion to completely squelch activity.

The Heat Advisory will remain unchanged for now, going through
Thursday evening. It will likely be needed over the entire region
Friday, and an Excessive Heat Warning could be necessary both days
over the western half of the region for heat indices climbing to 110
or above. We could also hit Excessive Heat Warning duration criteria
(105 degrees for 4 days or more) over the entire region through
Friday.

While there is not a strong capping inversion, it seems unlikely
that we will have enough low-level moisture to generate diurnal
convection Thursday or Friday. That said, the models
continue to generate splotches of QPF, so an isolated storm or
two cannot be completely ruled out either day. Of course, we will
be on the southwest periphery of the likely MCS track through that
period, so southwest Indiana could get clipped by one at some
point.

The cold front will provide the best coverage of convection as it
passes Friday night into Saturday. Even this is not likely to
produce widespread or drought-busting rain due to a lack of
convergence along the poorly defined boundary. Moderate instability
and weak wind fields should keep storms below severe limits, unless
an MCS wind machine clips our northeast. With the anomalously high
low-level moisture, locally heavy rainfall will be the main concern
with any storms through Saturday.

Surface high pressure will finally bring some much needed relief in
the form of upper 80 to lower 90 temperatures and middle 60
dewpoints on Sunday. This will be the coolest day of the forecast.
The upper ridge will try to build back over the region next
Monday, as south winds attempt to develop. This will lead to
temperatures climbing back into the 90s, although the humidity
will remain in check.

&&

.AVIATION...
Issued at 612 AM CDT Mon Jul 4 2022

Lingering MVFR/IFR fog at CGI and PAH will quickly dissipate by
14z. A warm front will lift through the region today, generating
a robust CU field as low-level moisture increases. Periods of MVFR
BKN decks are possible at all terminals between 15 and 18z before
cloud bases rise to low VFR levels. Isolated shower/thunderstorm
development is possible this afternoon, but coverage has become
too low to justify a vicinity mention. Winds will be southerly
around 5 kts.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Heat Advisory from 11 AM this morning to 9 PM CDT Thursday for
     ILZ075>078-080>094.

MO...Heat Advisory from 11 AM this morning to 9 PM CDT Thursday for
     MOZ076-086-087-100-107>112-114.

IN...Heat Advisory from 11 AM this morning to 9 PM CDT Thursday for
     INZ081-082-085>088.

KY...Heat Advisory from 11 AM this morning to 9 PM CDT Thursday for
     KYZ001>022.

&&

UPDATE...DWS
SHORT TERM...DWS
LONG TERM...DRS
AVIATION...DWS
Hazardous weather outlook, Jul 4, 3:14 AM CST, 7 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
414 AM CDT Mon Jul 4 2022

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-050915-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
414 AM CDT Mon Jul 4 2022

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

A Heat Advisory is in effect from 11 AM today through 9 PM
Thursday. Heat index values today will reach 100 to 107 degrees.
Refer to the Heat Advisory text for additional details.

There is a slight chance of thunderstorm this afternoon.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Afternoon heat index values will range from 105 to 115 degrees
throughout the region Tuesday through Friday.

There will be a daily chance of isolated to scattered
thunderstorms Tuesday through Saturday. A strong or severe
thunderstorm cannot be ruled out Tuesday and Wednesday. Otherwise,
locally heavy rainfall and lightning will be the primary
concerns.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

DWS/DRS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 excessive heat. Local standard time, as filed.

Excessive Heat, Bollinger

When
July 4, 11:00 AM CST to July 8, 6:00 PM CST
Where
Bollinger forecast zone
Reported by
AWOS
Coordinates
37.322, -90.026 (the zone’s center; the record gives no point)

Excessive Heat, Butler

When
July 4, 11:00 AM CST to July 8, 6:00 PM CST
Where
Butler forecast zone
Reported by
ASOS
Coordinates
36.716, -90.407 (the zone’s center; the record gives no point)

Excessive Heat, Cape Girardeau

When
July 4, 11:00 AM CST to July 8, 6:00 PM CST
Where
Cape Girardeau forecast zone
Reported by
ASOS
Coordinates
37.384, -89.684 (the zone’s center; the record gives no point)

Excessive Heat, Carter

When
July 4, 11:00 AM CST to July 8, 6:00 PM CST
Where
Carter forecast zone
Reported by
Mesonet
Coordinates
36.941, -90.962 (the zone’s center; the record gives no point)

Excessive Heat, Mississippi

When
July 4, 11:00 AM CST to July 8, 6:00 PM CST
Where
Mississippi forecast zone
Reported by
Mesonet
Coordinates
36.828, -89.291 (the zone’s center; the record gives no point)

Excessive Heat, New Madrid

When
July 4, 11:00 AM CST to July 8, 6:00 PM CST
Where
New Madrid forecast zone
Deaths
2 direct, 0 indirect
Reported by
Mesonet
Coordinates
36.595, -89.652 (the zone’s center; the record gives no point)

Excessive Heat, Perry

When
July 4, 11:00 AM CST to July 8, 6:00 PM CST
Where
Perry forecast zone
Reported by
AWOS
Coordinates
37.707, -89.824 (the zone’s center; the record gives no point)

Excessive Heat, Ripley

When
July 4, 11:00 AM CST to July 8, 6:00 PM CST
Where
Ripley forecast zone
Reported by
Mesonet
Coordinates
36.653, -90.864 (the zone’s center; the record gives no point)

Excessive Heat, Scott

When
July 4, 11:00 AM CST to July 8, 6:00 PM CST
Where
Scott forecast zone
Reported by
Mesonet
Coordinates
37.053, -89.568 (the zone’s center; the record gives no point)

Excessive Heat, Stoddard

When
July 4, 11:00 AM CST to July 8, 6:00 PM CST
Where
Stoddard forecast zone
Reported by
Mesonet
Coordinates
36.856, -89.944 (the zone’s center; the record gives no point)

Excessive Heat, Wayne

When
July 4, 11:00 AM CST to July 8, 6:00 PM CST
Where
Wayne forecast zone
Reported by
Mesonet
Coordinates
37.113, -90.461 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Excessive Heat, New Madrid2022-07-0752MalePermanent HomeDirect
Excessive Heat, New Madrid2022-07-0755FemalePermanent HomeDirect

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2022Every state in 2022This day in weather historyWarnings in Missouri, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 1039361, 1039362, 1039363, 1039364, 1039365, 1039366, 1039367, 1039368, 1039369, 1039370, 1039371.